|Image Credit: Wikipedia|
|This post was peer reviewed.|
Click to learn more.
Author: Mary E. Blaha, DO
Indiana University School of Medicine
AAEM/RSA Publications and Social Media Committe
Calcium channel blocker (CCB) overdose is a potentially lethal toxicity with multiple management options available. Intravenous lipid emulsion (ILE) therapy is a potential treatment that is being used with more frequency. This review will discuss the management of CCB overdose focusing on the available ILE literature.
CCB Toxicity Overview
CCBs are commonly prescribed to manage hypertension and arrhythmias. When implicated in accidental or intentional overdose, CCBs carry a high potential for toxicity that can ultimately lead to severe cardiovascular injury.[1,2] Specificlly, dihydropyridine CCBs, which include amlodipine and nicardipine, act primarily on arterial smooth muscle L-type calcium channels, which can lead to reflex tachycardia. Nondihydropyridine CCBs, which include diltiazem and verapamil, act primarily on cardiac myocyte L-type calcium channels, which can lead to cardiogenic shock.